Hail, Norman
- When
- April 21, 4:30 PM CST
- Where
- Norman County, 5 mi W of Lockhart
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.430, -96.677
Numerous surface frontal boundaries across west central Minnesota and a developing low level jet helped ignite scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Numerous surface frontal boundaries across west central Minnesota and a developing low level jet helped ignite scattered thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 21, 2:25 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 325 PM CDT SAT APR 21 2007 .SHORT TERM...CONVECTIVE TEMPERATURES HAVE BEEN REACHED OVER EXTREME SOUTHEAST ND TO INITIATE CUMULUS DEVELOPMENT. EXPECT CONTINUED DEVELOPMENT BUT NO STRONG SHORTWAVE IS EVIDENT ON WATER VAPOR TO QUICKLY DEVELOP THUNDERSTORMS. MAIN THETA-E BOUNDARY IS STILL OVER CENTRAL ND WHILE THE SURFACE TROUGH IS BROAD AND STILL DEVELOPING. SO DO NOT EXPECT EXPLOSIVE AND WIDESPREAD DEVELOPMENT OF STORMS NEXT SEVERAL HOURS THOUGH SOME SEVERE STORMS POSSIBLE AS SURFACE BASED CAPE VALUES HAVE CLIMBED PAST 1000 J/KG AND BOUNDARIES ARE EVIDENT ON VISUAL IMAGES...THE MOST OBVIOUS ONE EXTENDING FROM NEAR MBG TO NORTHWEST OF FAR. THE THETA-E GRADIENT CATCHES UP TO THE SURFACE TROUGH LATE TONIGHT AND IS COINCIDENT WITH ARRIVAL OF THE STRONG SHORTWAVE NOW CAUSING CONVECTION OVER WESTERN NE...WHICH WILL CAUSE FRONTOGENESIS ALONG THE TROUGH/FRONT BY 06Z. SO EXPECT HEAVY TSTORMS THIS EVENING WITH HAIL/DAMAGING WIND POSSIBLE...BUT THE MOST WIDESPREAD HEAVY RAIN BY LATE EVENING AND AFTER MIDNIGHT. ON THE BRIGHT SIDE...MODELS ARE MOVING THE FRONT ALONG ON SUNDAY AND RAIN TO END FROM THE WEST SOONER THAN WE WERE SUGGESTING. NEW RAINFALL AMOUNTS OF 1.5 INCHES STILL EXPECTED TONIGHT/EARLY SUNDAY. FLASH FLOOD ISSUES REMAIN BUT WILL HAVE TO BE BASED ON EXACTLY WHERE THE HEAVIER TRAINING STORMS TRACK. DID NOT CONSIDER SHOWER POSSIBILITIES MUCH ON MON NIGHT/TUE BUT NAM/GFS MOVE AREAS OF SHOWERS INTO THE AREA EVEN ONTO THE SURFACE- 850 MB RIDGE. SO KEPT THEM OUT FOR NOW. .LONG (WED-FRI) MAIN FOCUS FOR LATE NEXT WEEK WILL BE A SHORT WAVE TROUGH PASSING THROUGH THE STATE THURSDAY NIGHT INTO FRIDAY. 12Z GFS SHOWING VORT MAX OVER WRN CWA FROM 12Z TO 18Z FRIDAY...WHILE ECMWF IS KEEPING MOST SIG VORTICITY TO THE NORTH OF CWA...WITH WAVE PASSING THROUGH DRG THE AFTN. HPC BLEND TENDING TOWARD GFS SOLUTION AS THE WEEK GOES ON...THUS WENT WITH GFS TIMING FOR PRECIP STARTING AFT 06Z FRIDAY...AND BEGINNING TO CLEAR OUT FRIDAY AFTN. .AVIATION VFR CONDS WITH AREAS OF MVFR CONDS WILL CONT ACROSS ERN ND AND NW MINNESOTA DURING DAYLIGHT HOURS TODAY. HOWEVER...ISOLATED TO SCATTERED TSTMS WILL DEVELOP ACROSS FAR ERN ND THIS EVENING...AND ADVECT INTO NW MN. BY MIDNIGHT...SIGNIFICANT CONVECTIVE DEVELOPMENT WILL OCCUR ALONG A SFC BOUNDARY STRETCHING FROM KABR...THROUGH KFAR...AND NE TO AROUND KINL. THIS BOUNDARY WILL CONTINUE TO MOVE SLOWLY EASTWARD WITH STRONG THUNDERSTORMS AND HEAVY PRECIPITATION OCCURRING ALONG AND EAST OF IT AS THE SFC LOW MOVES INTO THE CWA FROM ERN SD. .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ039-049-052-053. MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ003-029. && GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CDT SAT APR 21 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 637 AM CDT SAT APR 21 2007 ...MORE HEAVY RAIN AND SEVERE THUNDERSTORMS EXPECTED ACROSS THE REGION THIS AFTERNOON AND OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT FOR ANOTHER ROUND OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS PARTS OF THE REGION LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...A FEW SEVERE ARE EXPECTED TO DEVELOP AFTER 4PM MAINLY ACROSS EASTERN NORTH DAKOTA SHIFTING EASTWARD INTO MINNESOTA LATER IN THE EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION HEAVY RAIN IS ALSO POSSIBLE DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREAT AREA WILL BE OVER EXTREME SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA WHERE 1 TO 2 INCHES OF RAIN FELL FRIDAY EVENING. ANOTHER 1 TO 2 INCHES OF RAIN ARE POSSIBLE TONIGHT. AS A RESULT A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN WILL END FROM WEST TO EAST ACROSS THE REGION SUNDAY WITH EASTERN AREAS POTENTIALLY SEEING MORE RAINFALL A GOOD PART OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS. VOELKER
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT SAT APR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 E ELLIOTT 46.40N 97.79W
04/20/2007 E0.75 INCH RANSOM ND PUBLIC
0953 PM TSTM WND GST 8 SE EAST GRAND FORKS 47.85N 96.89W
04/20/2007 M58.00 MPH POLK MN MESONET
PEAK WIND MEASURED AT 60 MPH AT 2158 CDT BY MNDOT RWIS
WIND SENSOR.
1030 PM TSTM WND GST 2 S GRAND FORKS 47.89N 97.07W
04/20/2007 M61.00 MPH GRAND FORKS ND NWS EMPLOYEE
WIND MEASURED BY DAVIS WIND SENSOR
1045 PM TSTM WND DMG 12 ENE EAST GRAND FORKS 48.00N 96.78W
04/20/2007 POLK MN PUBLIC
STATIONARY TRAVEL TRAILER BLOWN OVER BY WIND GUST
ESTIMATED AT 65 MPH.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21043, 21044, 21045, 21046.